Blizzard, Codington
- When
- January 3, 9:00 AM CST to 5:00 PM CST
- Where
- Codington forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.978, -97.189 (the zone’s center; the record gives no point)
Light snow fell during the early morning hours of the 3rd. By the mid-morning hours, strong southerly winds developed ahead a clipper system.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Light snow fell during the early morning hours of the 3rd. By the mid-morning hours, strong southerly winds developed ahead a clipper system. Sustained winds of 25 to 35 mph with gusts exceeding 50 mph cause widespread blowing and drifting snow for the Sisseton Hills area. Travel was significantly affected along Interstate-29 and Highway 12. The white out conditions contributed to a rollover accident in Day County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 3, 5:46 AM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
546 AM CST FRI JAN 3 2014
.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
A VERY DIFFICULT FORECAST TODAY. THE CLIPPER SYSTEM WHICH WILL BE
RESPONSIBLE FOR A WIDE ARRAY OF WEATHER CONDITIONS TODAY IS
VISIBLE IN CURRENT WATER VAPOR SATELLITE IMAGERY...NOW OVER THE
PACIFIC NORTHWEST/INTERMOUNTAIN REGION. THE ASSOCIATED SURFACE
LOW IS CENTERED AROUND THE SOUTHERN ALBERTA AND SASKATCHEWAN
BORDERS. A STRONG PRESSURE GRADIENT AHEAD OF THIS SYSTEM HAS
ALLOWED FOR SOUTHERLY WINDS AND BLOWING SNOW ACROSS PARTS OF
NORTHEAST SOUTH DAKOTA THIS MORNING. WINDS GRADUALLY SWITCH TO THE
SOUTH SOUTHWEST THIS AFTERNOON...ENHANCING WIND GUSTS IN THE LEE
OF THE PRAIRIE COTEAU. DRY AIR IN THE LOWER LEVELS WILL INITIALLY
BE PRESENT...LIMITING THE ONSET OF PRECIPITATION UNTIL LATER THIS
AFTERNOON. HOWEVER ONCE THE MODERATE TO STRONG ISENTROPIC LIFT IS
COUPLED WITH WEAK TO MODERATE UPPER LEVEL ENERGY...LIGHT
PRECIPITATION SHOULD DEVELOP ACROSS THE NORTHERN AND EASTERN CWA.
MODELS HAVE OVERALL REMAINED CONSISTENT WITH THE INITIALLY PTYPE
BEING RAIN ACROSS THE WEST AND FREEZING RAIN ACROSS THE
EAST...WITH THE JAMES RIVER VALLEY BEING THE BUFFER ZONE. VERY
LITTLE ICE ACCUMULATION IS EXPECTED...HOWEVER IT MAY BE JUST
ENOUGH TO CREATE A GLAZE ON ROADWAYS AND SIDEWALKS. THE QUICK
MOVING SYSTEM CONTINUES TO TRACK EAST ACROSS NORTH DAKOTA AND THEN
INTO NORTHERN MINNESOTA. THE ASSOCIATED COLD FRONT WILL THEN PLOW
ACROSS THE CWA. NORTHWEST WINDS INCREASE IN THE COLD AIR ADVECTION
AND SUBSIDENCE REGIME. THE BUFKIT MOMENTUM TRANSFER TOOL HAS BEEN
CONSISTENTLY PINGING 40 TO 45 KTS AT THE TOP OF THE MIXED LAYER.
LIGHT SNOW IS POSSIBLE AT THE SAME TIME. THIS HAS THE POTENTIAL TO
CAUSE NEAR ZERO VISIBILITIES ACROSS NORTHERN SOUTH DAKOTA. AS FOR
HEADLINES...FELT THAT WE NEEDED SOMETHING TO HIGHLIGHT THESE
RAPIDLY CHANGING CONDITIONS TODAY. NOT OVERLY CONFIDENT IN HOW THE
SYSTEM IS GOING TO PLAY OUT...SO FOR NOW JUST EXTENDED THE WINTER
WEATHER ADVISORY FOR NORTHEAST SOUTH DAKOTA UNTIL 00Z SATURDAY.
THIS WILL COVER BLOWING SNOW THIS MORNING AND THEN PTYPE ISSUES
THIS AFTERNOON. THEN ADDED AN ADVISORY FROM 00Z TO 12Z SATURDAY
ACROSS THE NORTHERN CWA TO ADVISE PEOPLE OF THE LIGHT
SNOW...STRONG NORTHWEST WINDS...AND POSSIBILITY OF REDUCED
VISIBILITY. THIS IS THE FIRST GUESS...GIVING SUBSEQUENT SHIFTS
THE CHANCE TO MODIFY OR UPGRADE IF NECESSARY. THE ONLY OTHER ISSUE
IS THAT COUNTIES NOT CURRENTLY IN AN ADVISORY MAY BE PUSHING WIND
ADVISORY CRITERIA TONIGHT...SOMETHING THAT MAY NEED TO BE ADDED
LATER.
LOW PRESSURE QUICKLY MOVES EAST AS A 1050 MB HIGH MOVES IN FROM
THE NORTHWEST. WITH THE VERY TIGHT PRESSURE GRADIENT BETWEEN THE
TWO SYSTEMS...LEFT THE BLOWING SNOW MENTION THROUGH THE SATURDAY
FORECAST...HOWEVER THIS WILL BE HIGHLY DEPENDENT ON THE CONDITIONS
THAT OCCUR TODAY. THE MAIN THEME FOR THE REST OF THE FORECAST IS
COLD TEMPERATURES. FALLING TEMPERATURES ON SATURDAY COMBINED WITH
THE NORTHWEST WINDS WILL ALLOW APPARENT TEMPERATURES TO GRADUALLY
DROP INTO THE 20S BELOW ZERO....REACHING THE 30S BELOW ZERO BY
SUNDAY MORNING...AND PLUMMETING TO THE 40S BELOW ZERO SUNDAY
NIGHT.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
TEMPERATURES ARE THE MAIN CHALLENGE FOR THE LONG TERM FORECAST.
THE LONG STANDING POSITIVE PNA PATTERN ACROSS THE CONUS APPEARS
AS IF IT WILL CONTINUE THROUGH THE LONG TERM. THE MID LEVEL STARTS
OUT QUITE AMPLIFIED/MERIDIONAL BUT THEN TRANSITIONS TO A BIT
FLATTER PATTERN TOWARD THE END OF THE PERIOD. THE SUNDAY NIGHT
THROUGH MONDAY NIGHT TIME PERIOD STILL FEATURES A MAJOR PUSH OF
POLAR AIR WITH H85 TEMPERATURES STILL PROGGED TO DROP TO NEAR
-35F...SOME OF THE COLDEST AIR WE HAVE SEEN IN QUITE SOME TIME.
WIND CHILLS WILL BE BRUTALLY COLD COME SUNDAY AND SUNDAY NIGHT
WITH -50F READINGS QUITE LIKELY. MEANWHILE PREDICTING LOWS
THROUGH THE TIME PERIOD IS TOUGH. CAA/BOUNDARY LAYER MIXING WILL
PROBABLY KEEP THEM WARMER THAN OTHERWISE EXPECTED FOR MONDAY
MORNING...BUT SOME NEAR -30F READINGS WILL STILL BE POSSIBLE.
TUESDAY MORNING WILL ALSO BE COLD BUT THE BRUNT OF THE COLD AIR
WILL ALREADY HAVE TRANSITIONED EAST...BUT LOWS SHOULD STILL BE IN
THE 20S BELOW ZERO. AFTER THAT A WARM UP IS EXPECTED...HOWEVER
TEMPERATURES WILL STILL BE WELL BELOW NORMAL.
AS FOR PCPN...GFS ENSEMBLE POPS AND THE LATEST DETERMINISTIC RUNS
ONLY SHOW FLEETING CHANCES FOR MEASURABLE PCPN...THUS WILL KEEP
DRY GOING IN THE FORECAST. HOWEVER WILL KEEP IN MIND THAT
NORTHWEST FLOW IS ALWAYS TRICKY.
&&
.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
IFR/MVFR CIGS AT KABR/KATY SHOULD GRADUALLY IMPROVE THIS
MORNING...MEANWHILE MVFR VSBYS DUE TO BLSN WILL LIKELY CONTINUE
THROUGH AT LEAST NOON. MOSTLY VFR CONDITIONS ARE THEN EXPECTED AT
ALL TAF SITES THIS AFTERNOON INTO THE EARLY EVENING. AFTER THAT A
SURGE OF COLD AIR WILL BRING WITH IT LOWERED CIGS AND GUSTY WINDS
WHICH WILL PROMOTE BLOWING AND DRIFTING SNOW. A SUB-CLOUD DRY
LAYER SHOULD PRECLUDE MOST PCPN OTHER THAN SAY A VCNTY SHOWER.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO
6 AM CST /5 AM MST/ SATURDAY FOR CAMPBELL-CORSON-DEWEY-
EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH.
WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
MN...WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR BIG STONE-
TRAVERSE.
&&
UPDATE...TDK
SHORT TERM...SERR
LONG TERM...TDK
AVIATION...TDK
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 359 AM CST FRI JAN 3 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 359 AM CST FRI JAN 3 2014 /259 AM MST FRI JAN 3 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT MIXED PRECIPITATION IS POSSIBLE TODAY ACROSS THE REGION...BUT ESPECIALLY IN THE NORTHEAST PART OF SOUTH DAKOTA. BLOWING SNOW COULD OCCUR IN THE NORTHEAST TODAY...AND ACROSS THE ENTIRE AREA TONIGHT AS WINDS SHIFT TO THE NORTH AND TURN GUSTY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY COLD TEMPERATURES AND BRUTALLY COLD WIND CHILLS ARE EXPECTED SATURDAY NIGHT THROUGH SUNDAY NIGHT AS A POLAR AIRMASS FLOWS SOUTH INTO THE AREA. WIND CHILLS AS COLD AS 50 BELOW ZERO ARE EXPECTED. AREAS OF BLOWING SNOW WILL ALSO BE POSSIBLE DUE TO GUSTY NORTH WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TDK
The national radar mosaic for the moment the first event began.
7 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 487869, 487872, 487873, 487874, 487876, 487877, 487878.